Flexible class of skew-symmetric distributions

Yanyuan Ma*, Marc G. Genton

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

131 Scopus citations


We propose a flexible class of skew-symmetric distributions for which the probability density function has the form of a product of a symmetric density and a skewing function. By constructing an enumerable dense subset of skewing functions on a compact set, we are able to consider a family of distributions, which can capture skewness, heavy tails and multimodality systematically. We present three illustrative examples for the fibreglass data, the simulated data from a mixture of two normal distributions and the Swiss bills data.

Original languageEnglish (US)
Pages (from-to)459-468
Number of pages10
JournalScandinavian Journal of Statistics
Issue number3
StatePublished - Sep 2004
Externally publishedYes


  • Dense subset
  • Generalized skew-elliptical
  • Multimodality
  • Skew-normal
  • Skewness

ASJC Scopus subject areas

  • Statistics and Probability
  • Statistics, Probability and Uncertainty


Dive into the research topics of 'Flexible class of skew-symmetric distributions'. Together they form a unique fingerprint.

Cite this